Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
124 Doctors are Online

How to start Ativan withdrawal?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
hi i need help with ativan withdrawal. I have taken 0.5 for one week and on friday went to 0.25, felt very shaky and jitterry so i went to a walk in clinic andhe said to take 0.5 as needed. I did that yesterday at 3pm. Today at 3pm i started to feel like my head nerves stretching so i took 0.25 at 3 and another one at 7pm as i was feeling still like i needed. I desperately want to wean off ativan but i dont know what to do with regards to the withdrawal symptoms
Posted Sun, 16 Feb 2014 in Mental Health
Answered by Dr. Preeti Parakh 52 minutes later
Brief Answer: Explained below. Detailed Answer: Hi, Welcome to Healthcare Magic! Before you start withdrawing Ativan, you must be sure of one thing. Has the problem for which Ativan was started taken care of? For example, if you were put on Ativan for anxiety disorder, how can you be well off Ativan? The reason for this is that benzodiazepines like Ativan simply control the anxiety as long as they are in your body and cannot prevent anxiety from returning. On the other hand, medicines like SSRIs (Zoloft, Paxil etc) cure anxiety and can keep you well even when you are off these medicines, provided one receives adequate treatment. That is why, anxiety disorders are best treated by prescribing both SSRI and benzodiazepine. The benzodiazepine is continued for a few weeks till the SSRI starts showing its response. Then only the benzodiazepine is tapered off. If in your case there is a primary anxiety disorder, make sure it is treated before you taper off Ativan. Otherwise you will continue to remain anxious, both during withdrawal phase and later as well. Since Ativan is short-acting, try diving it into 2 to 3 doses before tapering off. For example, take 0.25 mg twice a day for around ten days, which is more than enough time for the withdrawal to end. Then halve one of the doses and take the other full (0.25 mg). Continue for 10 days. Again halve the other dose as well. Ten days later, stop one of the halved doses. Again ten days later, stop the remaining half dose as well. You can go even slower if that makes you feel more comfortable. Please do not reduce when still in withdrawal. Have patience and go slow. I hope this helps you. Please feel free to ask in case you need any clarifications. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor